New Mexico, 2022

Flash Flooding in New Mexico, July 26, 2022

July 26, 2022 · NWS ABQ · 5 events in 4 counties and zones

With above normal amounts of atmospheric moisture and an easterly wave still in the area, the active monsoon pattern continued for portions of New Mexico on July 26, 2022. Thunderstorms developed early in the day and became more numerous throughout the afternoon and evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$330,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

With above normal amounts of atmospheric moisture and an easterly wave still in the area, the active monsoon pattern continued for portions of New Mexico on July 26, 2022. Thunderstorms developed early in the day and became more numerous throughout the afternoon and evening hours. The Calf Canyon burn scar was hit twice with heavy thunderstorms, but only reported rises along Gallinas Creek. Elsewhere, heavy rain caused flash flooding in San Juan County as well as near Glorieta and Tesuque. Note: The Calf Canyon burn scar had previously been referred to as the Hermits Peak and Calf Canyon burn scar. On July 26, 2022, officials renamed it to the Calf Canyon burn scar, therefore, from here on out, this is how it will be referenced.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 26, 10:51 AM MST, 2 hours 9 minutes earlier.

Area forecast discussion, Jul 26, 10:51 AM MST, 2 hours 9 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1151 AM MDT Tue Jul 26 2022

.AVIATION...
18Z TAF CYCLE
Scattered to numerous showers and thunderstorms will favor northern
and western areas this afternoon and evening with scattered to
isolated activity farther south and east, except for little or no
convection on the southeast plains. Most of the activity will move
toward the northwest and north at 5-15 mph, except toward the north
and northeast at 5-10 mph over north central and northeast areas.
Locally heavy rainfall will be capable of producing wet microbursts
with erratic wind gusts to 45 kt. After midnight convection will be
more isolated and favor locations north of I-40.

44

&&

.PREV DISCUSSION...312 AM MDT Tue Jul 26 2022...
.SYNOPSIS...
A continued increased risk of flash flooding exists today, focusing
over already rain soaked areas and recent burn scars. Storms will
favor the western and northern mountain chains, with lesser activity
over eastern and southeastern NM. Storm chances increase further
Wednesday and through the end of the work week, especially over
northeastern NM Thursday and Friday. The threat of locally heavy
rainfall and flash flooding will increase notably in this part of the
state to end the week as a result. Thereafter, storm chances begin to
fall back a little as temperatures warmer again for the weekend.

&&

.DISCUSSION...
SHORT TERM...(TODAY THROUGH WEDNESDAY)...
Above normal moisture will remain in place today with a traditional
monsoon flow pattern from south to north into NM. A "dry" northwest
extension to the upper level ridge into central NM the past few days
will continue weakening as the upper high center consolidates more
into TX. Meanwhile, a weak inverted trough moving northwest across
the Big Bend today is vaguely depicted becoming absorbed into the
monsoon plume thru tonight. This will enhance lift along the central
mt chain and bring a notable uptick in storms with heavy rainfall.
The Flash Flood Watch was expanded to include the Cont Dvd where
precip has been heavy the past few days. Storms will remain active
well into tonight with outflow boundaries continuing to focus CI.
Wednesday will be similar to today but the upper high will drift
farther west back into west TX. This may lead to a slight decrease in
coverage with a focus over northern and western NM once again.

LONG TERM...(WEDNESDAY NIGHT THROUGH MONDAY)...
Thursday begins the long term period with northern and central New
Mexico stuck between a building dome of high pressure over the Great
Basin and another high pressure center over the southern MS River
basin. Diurnal convection looks to begin in earnest Thursday
afternoon across the western and central mountain chains. The
difference will be from a surface boundary entering northeastern NM
which some model solutions use to trigger vigorous convection along
and east of the Sangre de Cristo Mountains Thursday afternoon. The
ECMWF however keeps much of this convective activity over eastern CO
travelling eastward into KS during the overnight period. Meanwhile,
the GFS, NAM, and Canadian all show this activity squarely in
northeastern and east-central NM, with surface outflow progressing
south and westward Thursday night keeping convection going. This may
even bring a modest east canyon wind into Santa Fe and Albuquerque. A
mid-level deformation area between the two highs pressure systems
will also likely keep scattered showers and storms going over western
NM well into Thursday night as well. Friday sees a fairly similar
setup with the aforementioned surface boundary stalled through
northeastern NM. Models are picking up on this to generate further
enhanced convection over northeastern NM again Friday. As a result,
both Thursday and Friday will see an increased risk of flash
flooding, especially over recent burn scars.

Thereafter, numerical guidance shows the dome of high pressure over
the Great Basin region migrate toward New Mexico over the weekend.
This will bring a relative downtrend in daily thunderstorm activity
over the forecast area. Storm motions will remain fairly slow and
erratic through northern NM, and more east-to-west for areas along
and south of I-40. This setup with continue to favor storms over the
western, central, and northern high terrain, leaving the eastern
plains mostly dry. Temperatures will also begin to tick back up
again.

Guyer/24

&&

.FIRE WEATHER...
Abundant monsoon moisture over the region will persist through the
end of this week. Locally heavy rainfall will elevate the risk for
dangerous burn scar flooding with each day of thunderstorms. Storm
motion will be north and northeast around 5 to 15 mph as upper level
high pressure remains over TX. The high center is expected to shift
slowly westward toward NM thru the weekend while strengthening early
next week. A gradual decrease in storm coverage may occur but storm
motion will become very slow and erratic once again.

Guyer

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Flood Watch through this evening for the following zones...
NMZ202-204>206-208-211-214-215-226.

&&

In the hours before

Special weather statement, Jul 26, 12:17 PM MST, 43 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
117 PM MDT Tue Jul 26 2022

NMZ227-228-261945-
Far Northeast Highlands-Johnson and Bartlett Mesas Including Raton
Pass-
117 PM MDT Tue Jul 26 2022

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF CENTRAL COLFAX
COUNTY THROUGH 145 PM MDT...

At 117 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Raton Crews Airport, or 15 miles southwest of Raton,
moving south at 10 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Raton Crews Airport.

This includes the following highways...
 Interstate 25 between Mile Markers 429 and 440.
 Highway 64 between Mile Markers 322 and 338.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches.

&&

LAT...LON 3677 10478 3684 10462 3669 10442 3657 10453
      3656 10471
TIME...MOT...LOC 1917Z 341DEG 9KT 3674 10467

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

44
Special weather statement, Jul 26, 12:40 PM MST, 20 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
140 PM MDT Tue Jul 26 2022

NMZ211-217-262015-
Espanola Valley-Jemez Mountains-
140 PM MDT Tue Jul 26 2022

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTH CENTRAL RIO
ARRIBA COUNTY THROUGH 215 PM MDT...

At 139 PM MDT, Doppler radar was tracking a strong thunderstorm near
Youngsville, or 21 miles northwest of Los Alamos, moving northeast at
15 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Youngsville and Coyote.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches.

&&

LAT...LON 3631 10659 3632 10659 3632 10657 3633 10656
      3625 10632 3600 10651 3608 10672 3633 10664
TIME...MOT...LOC 1939Z 203DEG 14KT 3612 10658

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

44
Special weather statement, Jul 26, 12:42 PM MST, 18 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
142 PM MDT Tue Jul 26 2022

NMZ204-206-262015-
Northwest Highlands-West Central Mountains-
142 PM MDT Tue Jul 26 2022

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHEASTERN
MCKINLEY COUNTY THROUGH 215 PM MDT...

At 142 PM MDT, Doppler radar was tracking a strong thunderstorm 18
miles east of Crownpoint, moving northeast at 15 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northeastern
McKinley County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches.

&&

LAT...LON 3549 10776 3556 10796 3584 10787 3574 10757
TIME...MOT...LOC 1942Z 203DEG 14KT 3560 10783

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

44
Special weather statement, Jul 26, 12:44 PM MST, 16 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
144 PM MDT Tue Jul 26 2022

NMZ226-262015-
South Central Mountains-
144 PM MDT Tue Jul 26 2022

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTH CENTRAL
LINCOLN COUNTY THROUGH 215 PM MDT...

At 143 PM MDT, Doppler radar was tracking a strong thunderstorm near
Alto, or 9 miles northeast of Ruidoso, moving northwest at 10 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Ruidoso, Ruidoso Downs, Capitan, Bonito Lake, Alto, Fort Stanton,
Smokey Bear Historical Park, Nogal and Angus.

This includes Highway 380 between Mile Markers 76 and 87.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches.

&&

LAT...LON 3345 10585 3365 10563 3345 10546 3332 10560
TIME...MOT...LOC 1943Z 132DEG 9KT 3344 10560

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

44
Special weather statement, Jul 26, 12:50 PM MST, 10 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
150 PM MDT Tue Jul 26 2022

NMZ215-228-262015-
Far Northeast Highlands-East Slopes Sangre de Cristo Mountains-
150 PM MDT Tue Jul 26 2022

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF CENTRAL MORA COUNTY
THROUGH 215 PM MDT...

At 148 PM MDT, Doppler radar was tracking a couple of strong
thunderstorms near Ojo Felize: one 9 miles east of Mora, and one 13
miles south of Ocate, moving northwest under 10 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Ocate, Golondrinas, Luceros, Ojo Feliz, Rainsville and El Turquillo.

This includes State Road 434 between Mile Markers 5 and 11.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches.

&&

LAT...LON 3595 10492 3588 10519 3607 10531 3608 10532
      3619 10502
TIME...MOT...LOC 1948Z 151DEG 8KT 3600 10516

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

44

The radar

The Albuquerque radar (KABX), 152 km away, was scanning. The volume nearest the first event began at 20:00 UTC.

Open the radar archive at this moment

Event by event

5 flash flood. Local standard time, as filed.

Flash Flood, San Miguel

When
July 26, 1:00 PM MST to 3:00 PM MST
Where
San Miguel County, 0.93 mi NNW of San Antonio to 1.02 mi NNW of San Antonio
Cause
Heavy Rain / Burn Area
Reported by
Other Federal Agency
Coordinates
35.642, -105.257

An Army representative working at the ICP on the Calf Canyon Fire reported that Gallinas Creek overflowed its banks by two to three feet. No damage was reported. Note: Previously, this fire had been referred to as the Hermits Peak and Calf Canyon Fire. Officials have remained this fire the Calf Canyon Fire, therefore, from here on out, it will be referred to as such.

Flash Flood, Bernalillo

When
July 26, 3:30 PM MST to 5:30 PM MST
Where
Bernalillo County, 2.85 mi NNE of Escabosa to 3.12 mi NE of Cedro
Cause
Heavy Rain
Reported by
Park/Forest Service
Coordinates
34.970, -106.278

Heavy rain resulted in water over Highway 217 near Greenridge Boulevard. No damages were noted.

Flash Flood, San Juan

When
July 26, 5:00 PM MST to 7:00 PM MST
Where
San Juan County, 1.94 mi W of Aztec Muni Arpt to 1.86 mi ENE of Bloomfield
Cause
Heavy Rain
Property damage
$130,000
Reported by
Public
Coordinates
36.827, -108.065

Heavy rain in the Flora Vista to Bloomfield area in San Juan County caused significant flash flooding in the area. A spotter reported that approximately two feet of water covered County Road 3150, rendering it impassable. Two vehicles were washed away and one home was flooded. Near Crouch Mesa, the San Juan emergency manager reported flash flooding over area roadways, and an RV was washed out. Damages are estimated.

Flash Flood, Santa Fe

When
July 26, 6:15 PM MST to 8:00 PM MST
Where
Santa Fe County, 3.94 mi NW of Lamy to 2.27 mi S of Canada de Los Alamos
Cause
Heavy Rain
Property damage
$50,000
Reported by
CoCoRaHS
Coordinates
35.520, -105.930

Heavy rain of 2 to 3 inches near Lamy and Glorieta caused flash flooding in the area. A CoCoRaHS observer reported that this heavy rain flooded the arroyo in their backyard, forming a lake. Video shared by local broadcast media also showed flash flooding through a property at La Posta Way. Damages are estimated.

Flash Flood, Santa Fe

When
July 26, 7:00 PM MST to 8:30 PM MST
Where
Santa Fe County, 5.1 mi WSW of Tesuque to 3.94 mi SW of Pojoaque
Cause
Heavy Rain
Property damage
$150,000
Reported by
Public
Coordinates
35.739, -106.017

Heavy rain in the Tesuque and Chupadero areas resulted in flash flooding. North-northwest of Tesuque, an arroyo overflowed its banks and flooded a backyard near the intersection of Tesuque Village Road and Highway 592. Flash flooding and mud flow also trapped 15 cars in a Tesuque market. Near Chupadero, the emergency manager reported that water over Rio En Medio Road in six locations along roadway. Damages are estimated.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2022Every state in 2022This day in weather historyWarnings in New Mexico, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1032198, 1032192, 1032188, 1032194, 1032196.